Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 106, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2011, 7:06 PM EDT for Daviess County, Greene County, Martin County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 7:06 PM EDT (23:06 UTC)
- Expired
- May 12, 2011, 7:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Greene County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 95 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
179
WUUS53 KIND 122306
SVRIND
INC027-055-101-122330-
/O.NEW.KIND.SV.W.0106.110512T2306Z-110512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
SOUTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
NORTHERN MARTIN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 730 PM EDT
* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHEAST OF WASHINGTON...OR 23 MILES NORTHEAST OF
PETERSBURG...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ODON AROUND 720 PM EDT...
BURNS CITY AROUND 725 PM EDT...
CRANE AROUND 730 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3877 8717 3906 8687 3891 8668 3889 8668
3867 8703
TIME...MOT...LOC 2306Z 225DEG 22KT 3877 8703
WIND...HAIL 60MPH 1.00IN
$$
CP1 follow-up statement
808
WWUS53 KIND 122321
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT THU MAY 12 2011
INC027-055-101-122330-
/O.CON.KIND.SV.W.0106.000000T0000Z-110512T2330Z/
DAVIESS-GREENE-MARTIN-
721 PM EDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DAVIESS...SOUTHEASTERN GREENE AND NORTHERN MARTIN COUNTIES UNTIL 730
PM EDT...
AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
SOUTH OF BLOOMFIELD...OR 27 MILES WEST OF BEDFORD...MOVING NORTHEAST
AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CRANE AROUND 730 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3875 8697 3882 8708 3906 8687 3891 8668
3889 8668
TIME...MOT...LOC 2321Z 225DEG 22KT 3883 8698
WIND...HAIL 60MPH 1.00IN
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:54 PM EDT, 12 minutes earlier.
Area forecast discussion, May 12, 6:54 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 654 PM EDT THU MAY 12 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS...THE TASTE OF SUMMER ACROSS CENTRAL INDIANA THE PAST FEW DAYS IS EXPECTED TO WANE OVER THE NEXT COUPLE OF DAYS AS LOW PRESSURE OVER THE PLAINS SETTLES ACROSS INDIANA...BRINGING COOLER TEMPERATURES ALONG WITH CHANCES FOR RAIN SHOWERS. THE LOW IS EXPECTED TO LINGER NEAR INDIANA THROUGH MUCH OF NEXT WEEK...PROVIDING COOL NORTHWEST FLOW ALONG WITH DAILY CHANCES FOR LIGHT RAIN SHOWERS EACH DAY. && .NEAR TERM /THIS EVENING AND TONIGHT/... UPPED POPS AND THUNDERSTORM WORDING TO SCATTERED FOR THE REST OF THE EVENING AND EARLY INTO THE TONIGHT PERIOD BASED ON INSTABILITY ACROSS THE AREA AND CURRENT RADAR TRENDS IN EASTERN ILLINOIS AND SOUTHERN INDIANA. THUNDERSTORMS JUST TO OUR WEST ARE FIRING ON THE LEADING EDGE OF A SHORTWAVE AND ARE GENERALLY MOVING NORTHEAST AND THIS SHOULD CONTINUE THROUGH THE NEXT FEW HOURS. EXPECT MAJORITY OF STORMS TO DIMINISH WITHIN A COUPLE HOURS OF SUNSET WITH WANING INSTABILITY AND SHORTWAVE OUT OF THE AREA BY THEN. LOW TEMPERATURES IN THE MID TO UPPER 60S STILL LOOK GOOD. WILL EVALUATE FOG POTENTIAL LATER IN SHIFT ONCE AREAL EXTENT OF RAINFALL AND QPF ARE DETERMINED...AS ANY APPRECIABLE PRECIPITATION OVER A WIDE ENOUGH AREA THIS EVENING/EARLY TONIGHT COULD GREATLY ENHANCE FOG POTENTIAL. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT DIFFER SIGNIFICANTLY WITH TEMPERATURES ON SATURDAY. WILL USE A BLEND OVERALL. MAIN FORECAST CHALLENGE WILL BE POPS. WATER VAPOR IMAGERY SHOWS UPPER LOW OVER WESTERN KS AND THIS FEATURE IS EXPECTED TO PIVOT TOWARD CENTRAL INDIANA ON FRIDAY...REACHING THE OHIO VALLEY ON SATURDAY. FORECAST SOUNDINGS CONTINUE TO SHOW EASILY REACHABLE CONVECTIVE TEMPERATURES ON FRIDAY WITH OVER 1000 J/KG OF CAPE ALOFT. TIME HEIGHT SECTIONS FAIL TO INDICATE MUCH IN THE WAY OF BROAD LIFT. THUS WITH THE APPROACHING UPPER LOW AND DAYTIME HEATING WILL NEED TO INCLUDE CHANCE FOR AFTERNOON TSRA. MAVMOS POPS SEEM QUITE REASONABLE. GIVEN THE WARM AIR IN PLACE AND DAYTIME HEATING EXPECTED...WILL TREND HIGHS AT OR ABOVE MAVMOS. UPPER LOW PUSHES INTO SOUTHERN INDIANA ON FRIDAY NIGHT. FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS REVEAL DEEP SATURATION ALONG WITH STRONG BROAD LIFT. BEST CHANCES FOR RAIN SHOULD BE IN THE SOUTHERN PARTS OF THE FORECAST AREA AND WILL RAISE POPS AT THOSE LOCATIONS...AND STICK CLOSE TO MAVMOS ACROSS THE NORTH. GIVEN THE EXPECTED CLOUDS AND RAIN WILL TREND LOW TEMPERATURES WARMER THAN MAVMOS. THE UPPER LOW IS EXPECTED TO LINGER ACROSS THE OHIO VALLEY ON SATURDAY AND SATURDAY NIGHT...BRINGING COOLER TEMPERATURES ON NORTHWEST WINDS. PLENTY OF MOISTURE APPEARS AVAILABLE AS FORECAST SOUNDINGS SHOW A SATURATED COLUMN. ALTHOUGH HEAVY RAIN IS NOT EXPECTED...A LONG PERIOD OF LIGHT OF VERY LIGHT RAIN APPEARS LIKELY. THIS WILL PREVENT THE NEED FOR ANY KIND OF FLOOD WATCH AT THIS TIME. THUS WILL RAISE POPS AND TRENDS HIGHS COOLER THAN MAVMOS ON SATURDAY AND LOWS COOLER THAN MAVMOS. THE LOW FINALLY BEGINS TO DEPART ON SUNDAY...HOWEVER ANOTHER TROUGH IS EXPECTED TO PIVOT ACROSS THE STATE DURING THE AFTERNOON HOURS. ONCE AGAIN THIS WILL LEAD TO RAIN CHANCES AND WILL TREND POPS INTO THE LIKELY CATEGORY. AGAIN WITH CLOUDS AND RAIN EXPECTED WILL BE TRENDING HIGHS COOLER THAN MAVMOS AND LOWS WARMER THAN MAVMOS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ECMWF AND GFS ARE IN AGREEMENT THAT A LARGE UPPER LOW WILL LINGER NEAR INDIANA MUCH OF NEXT WEEK AND BE THE MAJOR PLAYER IN THE WEATHER. BEST CHANCES FOR RAIN APPEAR TO BE ON SUNDAY NIGHT AS THE UPPER LOW SWINGS ACROSS STATE AND MOVES EAST ON MONDAY. HOWEVER BLOCKING OMEGA PATTERN BEGIN TO SET UP WITH COOL NORTHWEST FLOW IN PLACE MONDAY THROUGH TUESDAY...WITH THE UPPER LOW JUST EAST OF INDIANA. BU TUESDAY INTO WEDNESDAY...THE LOW PRESSURE SYSTEM APPEARS TO BEGIN TO RETROGRADE...ONCE AGAIN PIVOTING TROUGHS ACROSS INDIANA IN THE COOL NW CYCLONIC FLOW. THUS GIVEN OUR PROXIMITY TO THE LOW WILL NEED TO KEEP AT LEAST SLIGHT CHANCE POPS IN THE FORECAST FOR NOW...ESPECIALLY AS ANY SLIGHT DEVIATIONS IN THE PATTERN COULD RESULT IN A SLOWER PROGRESSION AND THE LOW LINGERING CLOSER TO INDIANA FOR MUCH OF THE WEEK. GIVEN THE COOLER LOW AND EXPECTED RAIN...HPC TEMPS SEEM VERY REASONABLE...WITH COOL DAYS AND NIGHTS AND HAVE STUCK CLOSE TO THEM. && .AVIATION.../DISCUSSION FOR THE 13/00Z TAF ISSUANCE/... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WEST CENTRAL INDIANA LATYE THIS AFTERNOON JUST AHEAD OF AN UPPER LEVEL DISTURBANCE AND IN AN UNSTABLE ATMOSPHERE AND WEAK CAP. ACTIVITY SHOULD CONTINUE THROUGH JUST AFTER SUNSET. AFTER THAT ONLY ISOLATED THUNDERSTORMS THE REST OF THE NIGHT WITH THE LOSS OF THE SUNSHINE. NOT SURE IF THE ACTIVITY WILL HOLD TOGETHER BY THE TIME IT REACHES AS FAR EAST AS IND AND BMG...SO JUST HAVE AN HOUR OF CB'S FROM 01Z TO 02Z THERE BASED ON PROJECTED STORM TRACKS. AFTER THAT WITH ISOLATED NATURE OF THE STORMS...WILL LEAVE CB'S OUT UNTIL TOMORROW AFTER 18Z WHEN UPPER LOW GETS CLOSER ALLOWING FOR MORE FORCING FOR THUNDERSTORMS. WITH LIGHT TO CALM WINDS AGAIN TONIGHT...WILL BRING IN A COUPLE OF HOURS OF MVFR FOG SAVE IND AS HAS BEEN THE CASE IN THIS STAGNANT AIRMASS THE LAST COUPLE OF DAYS. IF A THUNDERSTORM MOVES OVER A TAF SITE THIS EVENING...THE FOG COULD BE WORSE THERE. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...CP SHORT TERM...PUMA LONG TERM....PUMA AVIATION...MK
Hazardous weather outlook, May 12, 2:33 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 233 PM EDT THU MAY 12 2011 INZ021-028>031-035>049-051>057-060>065-067>072-131845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 233 PM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. WHILE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING...AN OUTBREAK OF SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. FLOODING WILL CONTINUE ALONG AREA RIVERS. CHECK THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH THE REST OF THE WEEK. CHECK THE LATEST FLOOD STATEMENTS FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. WHILE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING...OUTBREAKS OF SEVERE WEATHER ARE NOT EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY THROUGH THURSDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Special weather statement, May 12, 7:02 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
702 PM EDT THU MAY 12 2011
INZ061-068-122330-
DAVIESS-GREENE-
702 PM EDT THU MAY 12 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND GREENE
COUNTIES UNTIL 730 PM EDT...
AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF LINTON...OR 25 MILES NORTHEAST
OF VINCENNES...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
NEWBERRY AND LYONS AROUND 720 PM EDT...
BLOOMFIELD AND SWITZ CITY AROUND 730 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3885 8717 3884 8714 3887 8715 3886 8713
3887 8714 3888 8712 3889 8713 3889 8712
3890 8712 3891 8723 3913 8697 3896 8679
3881 8713
TIME...MOT...LOC 2302Z 230DEG 17KT 3888 8713
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 PM EDT | Special Weather Statement | IND | Greene | 28 min |
| May 12, 7:30 PM EDT | Special Weather Statement | IND | Greene | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.